Myxedema Treatment

Is there anyway to treat Myxedema? I had Grave's disease and after being treated with Methimazole I developed hypothyroid and myexedema. Been off all prescribed meds for awhile. I was on dissicated thyroid for 5 months and recently weened myself off of that. Now I'm wondering when will all the fluid and mucin begin to dissolve so I can look normal again and return to my regular size. This process is waaaaay to slow.

22 Replies

oldestnewest
  • Welcome to the forum, Yosay.

    Myxoedema (non-pitting oedema) is a symptom of Hashimoto's hypothyroidism and Graves hyperthyroidism. If you've had a thyroidectomy, or RAI to ablate your thyroid, myxoedema is likely to get worse without thyroid replacement and you will sustain possibly irreversible damage to your heart, lungs, kidneys and other organs.

    There are threads on myxoedema in this link which you may find useful healthunlocked.com/search/m...

  • Thanks for the info and link!

  • Hello Yosay,

    An inbalance of hormones caused by thyroid issues can have far reaching effects if not correctly medicated as you have experienced.

    These symptoms will not go away until you replacement the hormones your body is missing. You have a biochemical disorder that will progressively effect you more physically and psychologically if ignored.

    Why have you weened yourself off NDT? Most people do well on it as it contains all thyroid hormones.

    Flower007

  • Weened off to tweak TSH to reach Optimal levels for my system.

  • The only way to treat myxodeama is to be on correct dosage of thyroid meds preferably Dessicated Thyroid

    plus its vital that

    ferritin

    folate

    b12

    vit d3

    are all tested and are halfway in their ranges or your body simply cannot make proper use of thyroid medication

    also Graves and Hypothyroid destroys the bodys vitamin and mineral stores so you need to always take a good multi vitamin every day before bed

  • I was on 50,000 units of Vita D3. I will have the other vitals tested! Thanks

  • I think this answer might be the missing link for me. Tks

  • Myxedema is fluid as you know caused by hypothyroidism. Why did you ween yourself off desiccated thyroid medication when it's what you need? If the fluid is not going on the medication then it's either an adrenal problem and you aren't converting all the T4 in it or your are on insufficient T3 which can be added to the medication if necessary.

  • Another possibility is that the dosage wasn't right. Likely too low.

  • I don't know much at all except that on the hypothyroid site I belong to whenever people have come off their hypo mess they have ended up in hospital being really ill and some have been left with serious illnesses they hadn't previously had?

    PLEASE SEE YOUR DR ABOUT THIS

  • I have and they were no help!

  • please dont stop the meds

    ive been on a very tiny amount for allmost 2 months now not through choice but through something else that no one is prepared to check me for, hoping its just adrenals and i can start dosing properly really soon

    i have gained a lot of weight

    i have no energy at all

    i struggle to walk with swelling on my feet

    im housebound

    headaches

    mood swings

    palpitations

    air hunger

    the list goes on, id give anything to get back on thyrid meds again

  • I hope you can get some help Mandy. That sounds like a nightmare!

  • thank you yosay

    i think its all down to my adrenals

    i did the saliva test and all 4 came back very high

  • Stay on the NDT and consider adding progesterone (bioidentical USP) - too much estrogen also causes water retention in a very big way. Too much estrogen + too little progesterone + too little thyroid = serious edema.

  • Myxedema is a life-threatening condition. You MUST be on thyroid replacement; if NDT alone doesn't work (esp. if you get T4-caused anxiety/palpitations/etc.), then you may have to add T3. You must also correct vitamin & mineral deficiencies to properly utilize thyroid hormones. Consider adding other hormones only after you have verified, via testing, that your FT3 is in the upper half of its range and your TSH isn't too low (don't go below TSH=0.1).

  • Thanks!

  • I weened off of NDT to get my TSH at an optimal level along with T3 and T4. While I was on NDT, It stopped the weight gain but I never lost any weight (Fluid, Mucin)!

  • I weened off of NDT to get my TSH at an optimal level along with T3 and T4. I will get an ultrasound and bloodwork done in a few weeks to see what my present levels are. In the last few days, I have had some encouraging results (nothing dramatic) with Magnesium. The Myedema seems to be responding somewhat to the it. Let's see what happens.

  • Yosay you have said a number of times you wish to get TSH to an optimal level. What do you call an optimal level? While you are taking NDT the TSH is a useless reading anyway. You do not tell us whether your thyroid is still working.

    It is extremely important that you begin taking your medication again immediately. As others have said this is a life threatening condition and you will not get rid of the fluid without the medication. I am speaking from long standing personal experience here, and I have to tell you there is no quick fix for this illness. I have had it for 25+ years now and have still not lost all the weight. You may have lost a little recently but believe me it will get worse, not better, until you have the right meds.

    You should get T4, free T4, T3 and free T3, plus Iron, folate, ferritin, D3, B12 tested and post the results, along with the ranges on a new question and people on here will tell you if you are anywhere near optimal.

    Since you are not taking your meds I doubt your T3,T4,FT3 FT4 are.

    You say your gp is no help, when you have read a few more on here you will see that gp's and most endocrinologists have no idea about hypo or myxoedema.

    btw Have you seen an endocrinologist?

    Barb

  • My Doc is an Endo not a GP! I started this thyroid journey 3 years ago and was consistently gaining lbs. - tipped the scale in Dec 2014 at 70lbs overweight! I was able to stop gaining fluid and plateau by taking Thyromine. It got my TSH from 0.04 to 1.0-1.5 (this is a good range for me) my T3 and T4 had already stabilized 6 -7 months prior.

    I stopped the Thyromine because I didn't want my TSH to go higher than 2.0.

    So my thyroid is functioning well now and has stabilized btw 1.0-1.5 because I eliminated culprits in my diet that was causing inflammation.

    However, I could not figure out why the myexdema was not clearing up. A post on this thread mentioned Folate and B12. I had not really been taking vitamins much, definitely not Folate and B12 in YEARS! (my Endo NEVER suggested any VITAMINS).

    Anyway, that seems to have been the missing link. I will know for certain in a few weeks. But, I already see minor changes.

  • I cannot understand how your TSH can stay below 2 without taking either T4 or NDT. It usually rises when you stop the meds.

    I wouldn't start taking any Iron supps until you have had a blood test as you might not be deficient.

    Over the years my TSH has gone up and down lots of times. It is only recently I discovered I am not converting T4 to T3 at all well. Since my endo added some T3 I am beginning to improve but am asking him to raise the dose when I see him on 23rd.

    Over the years I have gone from 11stone (when I was diagnosed, but had already put weight on then) to just under 30 stone 7 years ago.

    I managed to lose 9 1/2 stone over 6 years but have not been able to move any more over the last 18 months. Hopefully extra T3 might help.

    I have found B12 very helpful but my levels were extremely low, so was my iron, ferritin and folate.

    I hope your health does carry on improving but I am worried that you will end up more ill if you don't take your meds. Anyway, see what your endo says. Good luck :-)

    Barb x

You may also like...